K S SWIGART katswig@xxxxxxxxxxxxx
Since having a horse in my care diagnosed (via endoscope) with
gastric ulcers (after two episodes of self-resolving colic
within a two week time frame), we have put the horse on
GastroGuard in hopes of resolving them. And we have no reason
to believe that it won't.
However, some abnormal behaviour on the part of the horse since
being on the medication has led us to investigate the
possibility that some of what we are seeing is a result of the
medication itself and not necessarily the underlying condition
of the ulcers and/or some underlying condition of the ulcers
themselves (still a possibility).
Omeprazole (the name of the drug in GastroGuard) is a pretty
common human medication and extensive research into its effects
and side effects on humans. These are a couple of lists that I
came up with:
Common side effects include: headache, diarrhea, constipation,
stomachache, nausea, gas, loss of appetite, and edema. If you
experience any of these effects, notify your coordinator.
Rare/less common side effects include: skin rash, back or joint
pain, nervousness, sleep disturbances, cough, bloody or cloudy
urine, persistent or recurring sores or ulcers in the mouth,
painful or very frequent urination, sore throat, fever, unusual
bruising or bleeding, unusual weakness or tiredness, muscle
pain, chest pain, loss of hair, ringing in the ears, stomach
swelling, fatigue, and dizziness.
Some of the effects/abnormal behaviour we have noticed in this
horse (that has now been on a daily dose for 3 1/2 weeks)
include: lethargy (dull eye), fatigue ("I just gotta get off my
feet"), back pain (maybe), joint pain (maybe), loss of appetite
(she is eating, but at the same time she just kinda picks at her
food), difficult and/or frequent urination, dizziness (maybe,
she sometimes stands with her head cocked to one side and then
the other, especially right after she has gotten up from lying
What we don't know is if this is a result of gastric discomfort
from the ulcers or if it is the medication itself, and we are
extremely reluctant to take her off the medication, since the
ulcers (yes plural) were pretty severe, just to see.
I am fully aware that side effects in humans and side effects in
horses may not be anything remotely the same, and so am curious
to know if anybody else has used GastroGuard on their horse,
whether they observed any similar behaviour, and if so, did it
go away after the horse was off the medication.
The horse is going back in for a f/u scope this weekend, and I
would be interested in knowing of other people's experiences
with the medication with their horses.
Because GastroGuard is (extremely) expensive, and hasn't been on
the market for that long, and because many of the behaviour we
are seeing in the horse is also behaviour that you might expect
to see in a horse with mild gastric discomfort.
However (and to make this relevant to endurance), IF the side
effects in horses are similar to those in humans and what I am
observing in the horse I am seeing treated with GastroGuard is a
side effect of the medication rather than caused by her
underlying ulcers (which I suspect, since she didn't have these
symptoms BEFORE she was on the medication, despite the fact that
she probably had the ulcers for quite a while before she started
on the medication), then the FEI made a BIG mistake in allowing
horses to compete on GastroGuard.
I am interested to know if anybody knows more about the use of
Omeprazole in horses and just how much is known about possible
side effects, which if they are the same as those for humans,
could be very detrimental to the health of in competition,
especially endurance horses.
Orange County, Calif.
Ridecamp is a service of Endurance Net, http://www.endurance.net.
Information, Policy, Disclaimer: http://www.endurance.net/Ridecamp
If you are an AERC member - PLEASE VOTE in the upcoming By-Laws
Election!!!! (it takes 2/3rds to tango!!)